Chapter 73. Clinical Toxicology
What is the preferred treatment to prevent development of metabolic acidosis in a patient who presents to the emergency department following ingestion of 8 oz of ethylene glycol?
d. Hydration and supportive care
Answer b is correct. Fomepizole inhibits formation of the toxic metabolites glycolic acid and oxalic acid from ethylene glycol via inhibition of alcohol dehydrogenase without causing inebriation and has standardized dosing.
Answer a is incorrect. While ethanol is a potential option when fomepizole is unavailable in the management of toxic alcohol ingestion, it is not preferred over fomepizole due increased difficulty in maintaining adequate blood concentrations to ensure continuous inhibition of alcohol dehydrogenase compared to fomepizole’s standardized dosing. Additionally, ethanol’s side-effect profile (inebriation, central nervous system [CNS]/respiratory depression, gastritis, etc.) can complicate patient management.
Answer c is incorrect. Flumazenil is a benzodiazepine receptor antagonist and would not prevent formation of toxic metabolites following ethylene glycol ingestion.
Answer d is incorrect. While good supportive care is vital in any poisoning treatment, it is not sufficient in preventing metabolism of ethylene glycol and associated metabolite toxicity.
Deferoxamine is an antidote for which of the following medications?
Answer c is correct. Deferoxamine is an iron-chelating agent indicated for the treatment of acute iron intoxication and of chronic iron overload due to transfusion-dependent anemias.
Answer a is incorrect. The antidote for opioid overdose is naloxone.
Answer b is incorrect. Glucarpidase is the antidote for select cases of methotrexate toxicity involving plasma methotrexate concentrations >1 micromole per later in patients with impaired renal function.
Answer d is incorrect. Angiotensin-converting enzyme (ACE) inhibitors do not have an antidote for acute overdose.
For optimal liver protective effect, N-acetylcysteine (NAC) should be administered within the first ___ hours after an acute acetaminophen ingestion.
Answer a is correct. Acetaminophen toxicity is related to production of the electrophile N-acetyl-p-benzoquinone imine (NAPQI) and subsequent depletion of detoxifying glutathione stores. Once glutathione is depleted NAPQI is free to bind with hepatocytes leading to toxicity. The metabolic ...